Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 18, NWS Charleston, SC

May 10, 1998Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at May 10, 1998, 5:19 PM EDT for Charleston County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1998, 5:19 PM EDT (21:19 UTC)
Expired
May 10, 1998, 6:20 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WFUS1 KCHS 102120 RRA
TORCHS
SCC019-102220-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
519 PM EDT SUN MAY 10 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLESTON COUNTY NEAR SUMMERVILLE IN SOUTH CAROLINA

* UNTIL 620 PM EDT

* AT 515 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES NORTH OF SUMMERVILLE ... MOVING SOUTHEAST AT 30
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUMMERVILLE AT 520 PM
  NORTH CHARLESTON BY 530 PM

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

SIMENSKY/BRUESKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 10, 12:35 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 10, 12:35 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 PM EDT SUN MAY 10 1998

MODELS MOVE S/W TO THE COAST THIS EVENING WITH SFC LOW MOVING OFFSHORE
AFTER 00Z. LOOKS LIKE THE GREATEST THREAT FOR SHRA/TSRA WILL OCCUR LATE
THIS AFT AND INTO EARLY THIS EVE AS COUPLED UPPR JET PATTERN MOVES BY.
BEST AGEO DIV TO OCCUR AT THAT TIME. AFTER THAT...SFC SYSTEM MOVES OUT
TO SEA FAIRLY QUICKLY WHILE 50H S/W LAGS BEHIND. THIS SHUD KEEP SKY
CONDITION ON THE CLOUDY SIDE IN THE WAKE OF LOW. LIKE THE CLOUD TREND
IN FWC WITH CLEARING DELAYED UNTIL 50H VORT CENTER AND COLD POOL MOVE
OFFSHORE. WILL ADJUST TEMPS DOWN A BIT FOR MAX MON WITH THIS IN MIND.
WILL KEEP A GOOD CHANCE POP IN FOR THIS EVE BEFORE MIDNIGHT WITH
ACTIVITY IN W GA AHEAD OF COLD FRONT DUE IN HERE LATE THIS AFT/EVE.
MENTION OF POSSIBLE SEVERE FOR THIS EVENING SEEMS WARRANTED ALSO.
FOR CWF...WILL CONSOLIDATE CWF TO USUAL BREAKPOINTS AND GO WITH SW
WINDS SHIFTING N WITH PASSAGE OF COLD FRONT TONIGHT. WILL KEEP MENTION
OF SHRA AND TSTMS FOR THE OVERNIGHT PERIOD. CONDITIONS TO REMAIN BLO
SCA IN WAKE OF LOW.

SOUTH COAST /CHS-NBC/

.TONIGHT...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS BEFORE MIDNIGHT. A FEW STORMS POSSIBLY SEVERE. LOW 60 TO
65. SOUTHWEST WIND 10 TO 15 MPH SHIFTING NORTHWEST.
.MONDAY...MOSTLY CLOUY IN THE MORNING...BECOMING PARTLY CLOUDY LATE IN
THE AFTERNOON. HIGH IN THE UPPER 70S. NORTHWEST WIND 10 TO 15 MPH.
.MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE MIDDLE 50S INLAND TO THE
MIDDLE 60S COAST.
.TUESDAY...SUNNY. HIGH IN THE LOWER 80S.

CCF

CHS APRT  66/77/60/83 5000
CHS CITY  68/75/65/83
SAV APRT  68/80/58/85 4000

.CHS...NONE.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:03 PM EDTSevere Thunderstorm WarningCHSJasper62 min
May 10, 4:22 PM EDTSevere Thunderstorm WarningCHSDorchester63 min
May 10, 4:36 PM EDTSevere Thunderstorm WarningCHSBeaufort34 min
May 10, 4:39 PM EDTTornado WarningCHSDorchester46 min
May 10, 5:00 PM EDTTornado WarningCHSBerkeley60 min
May 10, 6:00 PM EDTTornado WarningCHSBerkeley20 min
May 10, 6:10 PM EDTTornado WarningCHSCharleston40 min
May 10, 6:49 PM EDTTornado WarningCHSBerkeley61 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.